Oklahoma, 2002

Damaging Wind in Oklahoma, October 4, 2002

October 4, 2002 · NWS OUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 4, 2:18 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Oct 4, 2:18 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
318 PM CDT FRI OCT 4 2002

CLEAR AND TRANQUIL WEATHER ACROSS THE AREA OVERNIGHT.  THE FRONT
THAT MOVED THROUGH THE AREA HAS BROUGHT A DRY AIRMASS INTO THE
AREA.  BUT MOISTURE IS NOT GETTING PUSHED TOO FAR SOUTH WITH 70S
DEWPOINTS REMAINING IN THE SAT/AUS/CLL AND SATELLITE NOT SHOWING TOO
MUCH PUSH FARTHER SOUTH.  THE AVN REMAINS VERY AGGRESSIVE IN
BRINGING LOW LEVEL MOISTURE BACK TO THE SOUTHWEST PORTION OF THE
AREA WHERE 850 MB DEWPOINT OVER WICHITA FALLS CLIMBS FROM -5C
OVERNIGHT TO 9C BY SATURDAY NIGHT AND 12.5C BY SUNDAY MORNING.  THE
ETA IS SIMILAR ALTHOUGH A LITTLE SLOWER.  WITH THIS RAPID MOISTURE
RETURN... CLOUDS AND RAIN CHANCES WILL BE INCREASING ESPECIALLY
ACROSS THE SOUTHWEST PORTION OF THE AREA.  WILL GO AHEAD AND THROW
SLIGHT CHANCE POPS IN FOR SATURDAY AFTERNOON IN THE SOUTHWEST.  AM
ALSO TEMPTED TO INCREASE POPS SATURDAY NIGHT SOUTHWEST... BUT WILL
HOLD OFF FOR NOW TO SEE HOW THINGS EVOLVE.  THE LOW LEVEL MOISTURE
GETS PUSHED EAST AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE
AREA SUNDAY.  CURRENT FORECAST IS FOR COLD FRONT TO BE THROUGH THE
NORTHWEST CORNER OF THE FORECAST AREA BY 12Z SUNDAY MORNING... AND
THROUGH THE ENTIRE AREA BY LATE SUNDAY AFTERNOON.  THE CHANCE OF
RAIN WILL CONTINUE WITH THIS FRONT.

EXTENDED LOOKS DRY AFTER THIS SYSTEM MOVES THROUGH.  MADE SLIGHT
ADJUSTMENTS TO THE FORECAST COOLING TEMPERATURES A CATEGORY
MONDAY/TUESDAY... BUT OTHERWISE NO SIGNIFICANT CHANGES.

...SPEG.
OKC   49  78  57  72 /   0   0  20  30
HBR   48  78  57  69 /   0  10  20  30
SPS   50  82  60  72 /   0  20  30  30
GAG   43  76  47  65 /   0   0  20  20
PNC   48  77  54  68 /   0   0  20  20
DUA   52  81  59  77 /   0   0  20  30

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Oct 4, 11:00 AM CST, 6 hours 25 minutes before
OKZ004>048-050>052-TXZ083>090-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI OCT 4 2002

.TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
DRY AND STABLE AIR WILL REMAIN IN PLACE THROUGH TONIGHT OVER
OKLAHOMA AND NORTH TEXAS. THE RESULT WILL BE GENERALLY CLEAR SKIES
AND DECREASING WINDS TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SAT OCT 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...0 PERCENT.

OTHER HAZARDOUS WEATHER...
A FEW WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE THROUGH MID
AFTERNOON. OTEHRWISE... NO OTHER HAZARDOUS WEATHER IS EXPECTED
THROUGH TONIGHT.

.SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A COLD FRONT WILL SWEEP ACROSS OKLAHOMA AND WESTERN NORTH TEXAS ON
SUNDAY BRINGING WITH IT A CHANCE OF SHOWERS AND THUNDERSTORMS
SATURDAY NIGHT AND SUNDAY.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH THURSDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY OCTOBER 5.

 MILLER

In the hours before

Local storm report, Oct 4, 11:43 AM CST, 5 hours 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1243 PM CDT FRI OCT 04 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    2 N CANTON                OK   60 MPH WIND GUST
10/04/02   BLAINE                         REPORTED BY PUBLIC.

0200 AM    1 S ENID                  OK   WIND DAMAGE
10/04/02   GARFIELD                       2 RAIL CARS BLOWN OFF
                                          RAILROAD. REPORTED BY
                                          COUNTY EM.

0210 AM    BRECKINRIDGE              OK   70 MPH WIND GUST
10/04/02   GARFIELD                       RECORDED BY THE
                                          BRECKINRIDGE MESONET.

TY

The radar

The Vance AFB radar (KVNX), 88 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Major

When
October 4, 5:25 PM CST
Where
Major County, 3 mi N of Chester
Property damage
$10
Reported by
STORM CHASER
Coordinates
36.267, -98.917

Ten inch diameter tree limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316309.